A 20‐year‐old white man was admitted with a 2‐week history of intermittent right flank pain. Abdominal CT showed a 2‐mm nonobstructing stone in the lower pole of the left kidney and a 3‐mm obstructing stone in the right distal ureter that was later extracted. During urology follow‐up, blood work revealed bicarbonate of 20.3 mEq/L. He was referred to the nephrology clinic for evaluation of kidney stones and acidosis. Non‐anion‐gap metabolic acidosis (NAGMA) with positive urine anion gap was identified, consistent with renal tubular acidosis (RTA). The biochemical stone analysis revealed 90% calcium phosphate stone. A 24‐hour urinary stone panel was normal except that his urinary citrate was undetectable. Urinalysis showed a pH of 7. The patient was started on topiramate 8 months ago for right foot pain. The topiramate dose was gradually increased, and he was on 200 mg/day. Review of medical records revealed normal serum bicarbonate and a urine pH of 5.5 before topiramate was initiated. Alkaline urine pH, hypocitraturia, RTA, and calcium phosphate stones were believed consistent with topiramate effects. Acidosis resolved 2 weeks after discontinuation of topiramate.
Nephrolithiasis is a common public health problem in the United States, and 80% of kidney stones contain calcium. Hypocitraturia occurs in metabolic acidosis, and along with decreased urinary acidification, it predisposes to calcium phosphate stones. Topiramate is approved for the treatment of epilepsy and migraine prophylaxis but is used off‐label for various other conditions including bipolar disorder, alcohol dependence, and neuropathic pain. Topiramate has a favorable side‐effect profile; however, it is known to cause acidosis and nephrolithiasis. Nephrolithiasis has been reported in approximately 1.5%–2% of patients treated with topiramate. This risk increases with escalation in topiramate dose. Inhibition of renal carbonic anhydrase is implicated in topiramate‐induced nephrolithiasis. Carbonic anhydrase inhibition impairs both bicarbonate reabsorption at the proximal tubule and urinary acidification at the collecting duct, resulting in both proximal and distal RTA. Hence, topiramate causes a mixed RTA, resulting in NAGMA, hypocitraturia, increased fractional excretion of bicarbonate, alkaline urine, and calcium phosphate kidney stones.
NAGMA, high urinary pH, hypocitraturia, and calcium phosphate stones should raise the suspicion for RTA. Because of the ongoing increased use of topiramate, physicians should be aware of the associated acidosis and stone risk profile and also the effect of dose escalation on these risks. Medication review is important when formulating a differential diagnosis to avoid unnecessary workup and treatment.
R. Sinnakirouchenan ‐ none; V. Ramalingam ‐ none; J. Holley ‐ none
To cite this abstract:Sinnakirouchenan R, Ramalingam V, Holley J. A Pill for Every Ill—know the Better and Bitter!. Abstract published at Hospital Medicine 2011, May 10-13, Dallas, Texas. Abstract 401. Journal of Hospital Medicine. 2011; 6 (suppl 2). https://www.shmabstracts.com/abstract/a-pill-for-every-illknow-the-better-and-bitter/. Accessed December 13, 2019.